Gemtuzumab (market withdrawal June 2010)
Gemtuzumab is a chemotherapy medication that used to be prescribed to treat leukemia in patients over the age of 60 who had a resurgence of leukemia or who did not respond well to other treatments. It was injected into the veins so that it could kill cancer cells. This medication was withdrawn from the market in June 2010.
This medication causes severe reduction in the amount of blood cells the body produces. This can cause anemia, infections and other illness. Patients should tell their doctors right away if they are unusually tired, experience a rapid heartbeat or have cold or flu-like symptoms.
Some patients experience a life-threatening allergic reaction within 24 hours of taking this medication. For this reason, the medication should be administered in the hospital where the patient can be observed for signs of breathing problems, unusual rashes or swelling in the mouth and throat.
This medication can also cause liver damage. Symptoms of liver disease following use of this medication include loss of appetite, stomach pain, nausea and vomiting, jaundice, black stools and brown urine.